Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Pittsburgh, PA

June 5, 2016Clarion County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 5, 2016, 4:59 PM EDT for Clarion County, Venango County, Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2016, 4:59 PM EDT (20:59 UTC)
Expired
Jun 5, 2016, 5:45 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarion County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:20 PM EDTTSTM WND DMG1 Wsw Rouseville, PAMULTIPLE TREES DOWN.
Jun 5, 5:35 PM EDTTSTM WND DMG5 Ese Hasson Heights, PAMULTIPLE TREES DOWN IN PINEGROVE TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:38 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS51 KPBZ 052059
SVRPBZ
PAC031-121-052145-
/O.NEW.KPBZ.SV.W.0018.160605T2059Z-160605T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT SUN JUN 5 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VENANGO COUNTY IN NORTHWESTERN PENNSYLVANIA...
  NORTHWESTERN CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 545 PM EDT

* AT 459 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES SOUTH OF MEADVILLE TO 13 MILES EAST OF
  GREENVILLE TO 8 MILES EAST OF HERMITAGE...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  OIL CITY...FRANKLIN...SUGARCREEK...HASSON HEIGHTS...SENECA...
  POLK...ROUSEVILLE...COOPERSTOWN...KENNERDELL...WOODLAND HEIGHTS...
  UTICA...CRANBERRY TOWNSHIP AND OIL CREEK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4151 7951 4147 7951 4146 7952 4144 7952
      4144 7948 4133 7948 4125 7955 4124 8000
      4149 8000
TIME...MOT...LOC 2059Z 268DEG 31KT 4149 8011 4137 8014 4127 8030 

HAIL...1.00IN
WIND...60MPH
 
$$

24
3 follow-up statements
789 
WWUS51 KPBZ 052119
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT SUN JUN 5 2016

PAC031-121-052145-
/O.CON.KPBZ.SV.W.0018.000000T0000Z-160605T2145Z/
VENANGO PA-CLARION PA-
519 PM EDT SUN JUN 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL VENANGO AND NORTHWESTERN CLARION COUNTIES...

AT 518 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF FRANKLIN TO NEAR SUGARCREEK TO 8
MILES NORTH OF GROVE CITY...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...SUGARCREEK...HASSON HEIGHTS...SENECA...
ROUSEVILLE...KENNERDELL...WOODLAND HEIGHTS...
CRANBERRY TOWNSHIP AND OIL CREEK STATE PARK.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4151 7951 4147 7951 4146 7952 4144 7952
      4144 7948 4133 7948 4125 7955 4124 7994
      4128 7998 4140 7983 4150 7976
TIME...MOT...LOC 2118Z 268DEG 31KT 4150 7989 4138 7992 4128 8009 

HAIL...1.00IN
WIND...60MPH
 
$$

24
469 
WWUS51 KPBZ 052132
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SUN JUN 5 2016

PAC031-121-052145-
/O.CON.KPBZ.SV.W.0018.000000T0000Z-160605T2145Z/
VENANGO PA-CLARION PA-
532 PM EDT SUN JUN 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN VENANGO AND NORTHWESTERN CLARION COUNTIES...

AT 532 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OIL CITY TO NEAR FRANKLIN TO 9 MILES SOUTH OF
SUGARCREEK...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES AND POWER LINES...RESULTING IN SOME 
         POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
CRANBERRY TOWNSHIP.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4147 7951 4146 7952 4144 7952 4144 7948
      4133 7948 4125 7955 4124 7983 4132 7976
      4143 7959 4149 7951
TIME...MOT...LOC 2132Z 268DEG 31KT 4150 7974 4138 7977 4128 7994 

HAIL...<.75IN
WIND...60MPH
 
$$

24
867 
WWUS51 KPBZ 052141
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EDT SUN JUN 5 2016

PAC031-121-052151-
/O.EXP.KPBZ.SV.W.0018.000000T0000Z-160605T2145Z/
VENANGO PA-CLARION PA-
541 PM EDT SUN JUN 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VENANGO AND
NORTHWESTERN CLARION COUNTIES WILL EXPIRE AT 545 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN PENNSYLVANIA.

LAT...LON 4147 7951 4146 7952 4144 7952 4144 7948
      4133 7948 4125 7955 4124 7983 4132 7976
      4143 7959 4149 7951
TIME...MOT...LOC 2140Z 268DEG 31KT 4150 7974 4138 7977 4128 7994 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:22 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 5, 3:22 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
322 PM EDT SUN JUN 5 2016

.SYNOPSIS...
Showers and thunderstorms will be scattered into this evening as
a cold front moves through the region. Scattered showers and
cooler temperatures can be expected into the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Showers exiting the far southeast ridges as thunderstorms ahead of
and with the front move across northeast and central Ohio. Best
low level instability is across eastern Ohio into northwest
Pennsylvania where skies cleared late morning. This is where watch
box has been issued until 01z. With less instability farther east
expect stronger storms to weaken late afternoon as front comes
east, so while thunderstorms expected to push across remainder of
region this evening severe storms not expected. As the front
moves toward the ridges late evening showers will diminish with
lower dew points drying out the low levels and beginning to
decrease clouds. Temperatures will cool to near seasonal levels
behind the front tonight.

A mid level closed low will shift to south of Hudson Bay Monday
with a shortwave and secondary cold front moving south across the
Great lakes. This will bring another round of scattered showers
and thunderstorms Monday afternoon. Temperatures will be near the
seasonal averages ahead of the front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Hudson bay closed low will be the dominant feature through the
period with shortwaves rotating south under the low with
reinforcing cooler air. Continued chance pops through the period,
with some diurnal influence with afternoon heating.

Temperatures will trend 5 to 15 degrees below average by
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Rebounding temperatures on Thursday as closed low shifts east and
mid level heights begin to rise. Ridging builds over the Central
Plains late week, but northwest flow looks to remain across the
upper Ohio Valley. This may allow shortwaves to race southeast
on the front side of the ridge late week, but with much
uncertainty only chance POPs were included. Temperatures will
moderate toward normal late week, and depending on how far east
the ridge shifts may move above normal for the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Two distinct areas over the county warning area today. Eastern
airports like KLBE KMGW and KDUJ have low clouds exiting with
generally MVFR conditions. In eastern ohio sct-bkn mvfr ahead of
and with a line of broken showers and thunderstorms ahead of an
approaching cold front. Front will be passing through the ports
this evening ending showers with improving conditions as the night
progresses.

Southwesterly winds to gust to 15 to 20kts at times ahead of
front. Gusts could be stronger in any showers or thunderstorms.
Winds will become west 10 to 15kts behind fropa.

.OUTLOOK /SATURDAY THROUGH TUESDAY/...
Trough will remain over the region through the early week.
Several disturbances pivoting around this main low center will
likely bring showers and possible restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 2:43 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT SUN JUN 5 2016

OHZ039>041-048-PAZ007-008-013-061845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-LAWRENCE-
243 PM EDT SUN JUN 5 2016

...SEVERE THUNDERSTORM WATCH 235 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WESTERN PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ049-050-057>059-068-069-PAZ009-014>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-061845-
GARRETT-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
FOREST-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
243 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:24 PM EDTSevere Thunderstorm WarningPBZMercer51 min
Jun 5, 4:42 PM EDTSevere Thunderstorm WarningPBZVenango48 min
Jun 5, 5:30 PM EDTSpecial Weather StatementPBZForest45 min
Jun 5, 6:08 PM EDTSpecial Weather StatementPBZClarion37 min
Jun 5, 6:59 PM EDTSevere Thunderstorm WarningPBZJefferson17 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.